Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Acad Dermatol. 2005 Jul;53(1):62-6.

Cutaneous necrosis after injection of polyethylene glycol-modified interferon alfa.

Author information

1
Department of Dermatology, Hospital de la Santa Creu i Sant Pau, Barcelona, Spain. jdalmau@hsp.santpau.es

Abstract

Pegylated interferon alfa-2b is a formulation of recombinant human interferon conjugated with polyethylene glycol. Compared with standard interferon alfa injections, this preparation has a longer half-life allowing for once-weekly injections and superior antiviral efficacy in the treatment of hepatitis C when used in combination with ribavirin. Cutaneous side effects caused by interferon are well known. Cutaneous necrosis as a result of interferon alfa is an infrequent complication with unknown pathogenesis, in which a cutaneous local immune-mediated inflammatory process might be involved. We report 5 patients (3 patients with chronic hepatitis C treated with pegylated interferon alfa-2b in association with oral ribavirin and two patients with chronic myelocytic leukemia) who developed local cutaneous reactions at sites of injection after the administration of weekly subcutaneous injections of pegylated interferon alfa-2b at different doses. The ulcers slowly healed with local therapy, but two patients required dose modification of the pegylated interferon alfa-2b and one patient required treatment withdrawal. We review the literature on previously reported cases of cutaneous necrosis after injection of standard interferon alfa or pegylated interferon alfa-2b and discuss the different pathophysiologic mechanisms that might be involved.

PMID:
15965422
DOI:
10.1016/j.jaad.2005.02.031
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center